Phenobarbital "increases birth defect risk"

26 May 2004

Researchers from the North American Antiepileptic Drug Pregnancy Registry have reported that exposure to the anti-epileptic drug (AED) phenobarbital significantly increases the risk of birth defects in children born to women with epilepsy.

Of around 3,000 pregnant women with epilepsy who enrolled in the Registry between 1997 and 2002, 77 were taking phenobarbital. Five women (6.5 per cent) gave birth to a child with 'a major malformation', according to the report in the journal Archives of Neurology. This rate was four times higher than the rate of birth defects in the general population, which is 1.62 per cent.

Dr Lewis B Holmes from the Genetics and Teratology Unit at Massachusetts General Hospital told Reuters Health:

"Phenobarbital had been on the market since 1912 and many doctors assumed it was safe. Within the past ten years several studies suggested that exposure to phenobarbital posed a serious risk. The AED Pregnancy Registry... confirmed this high risk."

The researchers added that there was some evidence that exposure to phenobarbital cause also affect intelligence and commented that other studies were being undertaken to investigate this.

Comments: read the 1 comments or add yours

Comments

My mom got on phenobarbital during the last part of her pregnancy with my older sister in 1992. 4 years later I was born. My older sister has migraines and I have complex migraines and seizures. We were both breast fed and therefore exposed to the drug through the pregnancy and milk. I have been trying to figure out if our migraines and my seizures are linked by phenobarbital. My oldest sister was not exposed to the drug and she does not have migraines or seizures.

Submitted by Alex Flom